Women taking Lipitor have an increased risk of being diagnosed with type 2 diabetes. Lipitor (atorvastatin calcium) has been widely prescribed to regulate cholesterol and blood pressure since 1996. More than 29 million people in the United States have been prescribed the drug, according to Pfizer’s website.

In February 2012, the Food and Drug Administration (FDA) approved a warning label change for the drug, to include an increased risk for type 2 diabetes. Their decision was prompted by a clinical trial conducted in 2011, which found that people taking Lipitor had an increased risk of developing type 2 diabetes.

That study suggested that the increased risk was largely attributable to the fact that women with high blood sugar, high blood pressure and other known risk factors for type 2 diabetes were already predisposed to developing the disease. However, another study published in May 2013 in the British Medical Journal more clearly established a link between Lipitor and diabetes.

The study found that people treated with Lipitor, in comparison to other statins, including Zocor and Crestor, were 22 percent more likely to develop new onset diabetes. Of all the statins tested in the study, Lipitor had the highest incidence of diabetes.

Injured women across the country who have taken Lipitor have begun filing lawsuits against the drug’s manufacturer, Pfizer. A recently-filed Lipitor lawsuit in South Carolina alleges that women who took the cholesterol-reducing drug have developed type 2 diabetes as a result.

“Unfortunately, corporations like Pfizer have a history of putting their profits ahead of the safety of consumers. The women who have developed type 2 diabetes as a result of taking Lipitor are the unfortunate victims of corporate greed and negligence,” commented Lipitor lawyer Daniel Nigh, a Plaintiff’s attorney for the Levin, Papantonio law firm who practices in the areas of bad drug and defective medical device litigation.

Pharmaceutical giant Pfizer has recently come under fire for another of their drugs, the Z-pak (azithromycin) antibiotic. In March, the FDA issued an updated warning label for the antibiotic, after the drug was found to cause irregular heart rhythm, and in rare cases, death in consumers.

Alisha is a writer and researcher for Ring of Fire.